Friday, April 24, 2015


All week I have been wanting to write about this, but needed a couple of extra sleeps to mull it all over.  Visit with my medical oncologist on Monday was quite heavy/interesting, almost-panic-inducing... I am left puzzled.  But as my friend who was at the appointment with me wisely said: "Don't panic, one day at a time, monitor your symptoms, and in a month take a look and see where you are at. No decisions have to be made right now, so deep breaths - and immodium!"  

Long story short, we had a discussion regarding the clinical trial I was just blabbing about last week, and whether or not I should consider opting out of it.  Yes, really.  Talk about complete 1-80!  (AGAIN)

No secret, I have been having some issues with side-effects from my ipilimumab treatment, namely fatigue, irritability, forgetfulness (chemo brain), and ummm... the thing I don't really like to talk about but referred to prior as a comparison with "nosebleeds."  I am understandably private about this topic, but if I am to honestly explain why I may choose to leave my trial early, then I must make reference to "immodium."  That should be enough of a hint as to what my problem is.  

It is a common side-effect of ipilimumab, and I knew going in that I would risk the development of ulcerative colitis by receiving this treatment. The benefit of it being effective at controlling my melanoma was worth the gamble.  Or so we thought!  Now faced with the potentially serious implications of the tummy trouble I have been having, it may be time to consider a change in route.  Re-calculating............

On Monday my oncologist was concerned about my increase in side-effects, and my mini-breakdown about how crappy I have been feeling (pun not intended).  In part we think this is due to the complications of my having thyroid cancer on top of the melanoma: the melanoma people say I feel yucky because of the thyroid, and the thyroid people blame the melanoma. 

I had reasonably expected that my side-effects would decrease as I moved into the maintenance phase of my ipi treatment, thinking the symptoms I had (beginning in August and remaining steady throughout treatments every three weeks) would decrease after three months of not having the drug.  Not the case, as I was told on Monday, there is actually an increase in side-effects in the maintenance phase, it is a cumulative effect.  Yes, I noticed.

I was under the impression that a certain amount of  "chemo diarrhea" was natural, or that my diet may be affecting my system, but my oncologist strongly corrected me that NO, this is completely different.  This is IMMUNOTHERAPY tummy trouble - a different scenario altogether, one remedied only by immodium, or worse, Prednisone. *gulp*  The prescribed immodium was for my benefit, I was supposed to be taking it! Like, daily. 

Immunotherapy can turn against the body's own cells, attacking itself, in places such as bowels (that's why the high stats for colitis with this).

Oops - I have resisted taking the immodium for the most part, thinking that natural functions need to happen (my pagan tree-hugger traits run strong), and if I was reacting to the meds this way then that is a positive sign that it is working and kicking melanoma's butt.  However, I have now learned that no amount of food-journaling, dairy-avoiding, or green-banana-eating is going to help my cause.

Guess I did not understand that before, perhaps it is one of those little doctor tricks, where they don't tell you all the bad stuff so you don't psychologically or sub-consciously push yourself into that negative direction?  Knowing all along that I could opt-out at any time, I suppose the back up plan has been that I could bail if the "need for immodium" got to be too much.  

So here I am again, discussing the idea that I may have to leave the clinical trial for ipilimumab. 

I am goal-oriented.  I planned to see this through.
 *When will I accept the fact that with cancer I will never know what my plan really is!?*
On Monday I learned  that only one other person at Sunnybrook has completed all eight of the treatments in this particular trial.  Wow, really?  I don't have any statistics, so I don't know if or how many of the others were forced out or encouraged to leave by their oncologists?
My oncologist explained that I have already received more than most of the ipilimumab, I have already gotten farther than the majority.  If you were to walk into a Stage 4 melanoma diagnosis in Canada today, you would be prescribed  four doses of ipilimumab, three weeks apart.  And that's it.  Depending on genetic factors and other details you may be eligible for other new treatments as they come available, but otherwise it's "watch and wait."  I hate waiting.... i m p a t i e n t ..........

This trial calls for eight treatments in total, to compare effects in an environment similar to interferon therapy, which is four and four.  Apparently there are no statistics currently available to my oncologist proving benefit in having the last four treatments of ipi.  Is your head spinning yet?  Mine sure did when she said that.  I may or may not have freaked out.  

I have been banking on this treatment being until week 68 in November, and in the meantime we get ready for the next step in therapy.  Not ready yet to consider the end of treatment! I am not okay with "watch and wait" - did I mention I have bad luck?? I don't know everything, but I do know that my melanoma did spread quickly the first time, and I don't really want to sit around and wait to see if it does it again. 

Yesterday I "celebrated" my first anniversary since diagnosis by running to my family physician and crying on her shoulder (again).  I described to her what the Boss had said and asked for her second opinion.  She said she would need to think about it, as do I, but her first reaction was to suggest that no.. indeed.. if I can handle the side-effects and control them with immodium, then by all means stick with it and try for the last two treatments on ipi.  

The idea is that the longer I am taking this drug, the longer it will stay in my system and work against the melanoma cells.  Complicated!  Oncologist said that it may or may not work that way, results of the clinical trial have yet to be compiled.  And family doc suggested that yes that may be the case, but what if the other person who did the eight treatments AND myself showed better results that the others, by completing all eight?  The famous WHAT IF.  

I have mentioned before that this is like trying to put a puzzle together.... missing a bunch of pieces!?

I decided to proceed with my treatment on Monday, as I did not want to make any rash decisions.  I will end by saying that I have until July to decide if I will continue with the trial.  If I use the immodium correctly, and now that thyroid is supposedly organised, I should be able to take steps to work on all-around well-being, and be able to cope with further ipi treatments.  If not, I bail.  Time will tell.  

NOTE:  One benefit of this whole discussion is that it has relieved the pressure I have been putting on myself regarding my diet and habits.  I have always favoured a high-fibre diet, and I was starting to worry that my need for cancer-fighting foods such as sweet potatoes, kombucha, and kale was conflicting with my need to prevent the tummy trouble.  I now know that the two are not related and I can blame the ipilimumab, not the veggies.  :-)

Article © Natalie Richardson 2015

No comments:

Post a Comment